Arizona, 2016Damaging Wind in Arizona, August 6, 2016
August 6, 2016 · NWS TWC · 1 event in 1 county or zone
Widely separated thunderstorms moved slowly across southeast Arizona. One storm produced severe wind gusts in central Cochise County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widely separated thunderstorms moved slowly across southeast Arizona. One storm produced severe wind gusts in central Cochise County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 6, 2:30 PM MST, 4 hours earlier.
Area forecast discussion, Aug 6, 2:30 PM MST, 4 hours before
Area Forecast Discussion
National Weather Service Tucson AZ
230 PM MST SAT AUG 6 2016
.SYNOPSIS...Isolated to scattered showers and thunderstorms are
expected each afternoon through Monday with afternoon temperatures a
few degrees warmer each day. Then moisture will increase again across
the region late Tuesday onward resulting in more convection and
cooler afternoon temperatures.
&&
.DISCUSSION...Isolated storms mainly across Cochise and southern
Greenlee counties so far this afternoon. Will maintain slight chance
of storms going through sunset mainly south and east of Tucson.
With precipitable water values expected to be in the 0.80" to 1.25"
across the area on Sunday and Monday, expect isolated to low
scattered coverage of storms each day with Monday potentially see
abit more activity than currently forecast. High temperatures will
run several degrees above normal both days with Monday likely being
the hottest of this 7 day forecast package.
Transition day as tropical moisture associated with the next named
eastern Pacific tropical system is pulled north in advance of an
upper level trof to our west. Precipitable water values likely to be
in the 1.5" to 2" range by Wednesday. Have upped PoPs a bit starting
Tuesday into Wednesday but likely not high enough. Deeper moisture
hangs around through at least Friday for continued unsettled
conditions. There is the potential for a significant rainfall event
starting late Tuesday through the end of the week. Way way too early
for predicting rainfall amounts.
&&
.AVIATION...Valid through 07/23Z.
Sct clouds at 7-9k ft agl west of KTUS and sct-bkn clouds at 6-8k ft
agl from KTUS east thru 07/03z. Isolated to scattered coverage of
TSRA/SHRA through 07/03z, mainly east of a KOLS-KSAD line. Expect
mtn obscurations and isold MVFR cigs/vsbys. Clouds decreasing and
TSRA/SHRA ending in most areas by 07/06z. Isolated to scattered TSRA
will develop again Sunday aftn mainly east of KFHU-KSAD line. Sfc
winds generally 10 kts or less outside of TSRA. Aviation discussion
not updated for TAF amendments.
&&
.FIRE WEATHER...Moisture will gradually decrease from west to east
into Monday, although thunderstorm chances will continue across the
eastern half of the forecast area through this period. At the same
time, an increase in afternoon temperatures and decrease in humidity
levels will also occur. The return of deeper moisture and increased
thunderstorm chances area-wide is expected during the middle of next
week.
&&
.TWC Watches/Warnings/Advisories...None.
&&
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 6, 4:02 PM MST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
402 PM MST SAT AUG 6 2016
AZZ508-512-062330-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING
DOUGLAS/WILLCOX-CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL
MONUMENT-
402 PM MST SAT AUG 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 430
PM MST...
AT 400 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
BETWEEN RUCKER CANYON AND SUNIZONA...MOVING NORTH AT 5 TO 10 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
SUNIZONA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3172 10937 3169 10958 3190 10968 3201 10937
TIME...MOT...LOC 2300Z 174DEG 11KT 3179 10949
MEYER
Special weather statement, Aug 6, 4:20 PM MST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
420 PM MST SAT AUG 6 2016
AZZ508-512-070000-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING
DOUGLAS/WILLCOX-CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL
MONUMENT-
420 PM MST SAT AUG 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL
500 PM MST...
AT 419 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DOUGLAS...MOVING NORTH AT 15 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DOUGLAS...PIRTLEVILLE AND BISBEE-DOUGLAS AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3153 10972 3153 10924 3133 10938 3134 10968
TIME...MOT...LOC 2319Z 183DEG 13KT 3130 10953
GL
Thunderstorm Wind, Cochise
- When
- August 6, 6:30 PM MST
- Where
- Cochise County, 6.8 mi WSW of Arizona Sunsites
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.000, -109.870
Spotter estimates thunderstorm wind gust of 60 mph north of Sunsites.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Mississippi, August 6, 2016$108,000 · 54 kt wind · 18 events
- Flash Flooding and Flooding in Florida, August 6 to 10, 2016$14,000 · 50 kt wind · 15 events
- Damaging Winds in Virginia, August 6, 201652 kt wind · 21 events
- Flood and Damaging Winds in Massachusetts, August 6, 2016$19,000 · 50 kt wind · 6 events
- Damaging Winds in Texas, August 6, 2016$20,000 · 55 kt wind · 2 events
- Flood and Damaging Wind in Rhode Island, August 6, 2016$20,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Maine, August 6, 20161.5 in hail · 12 events
- High Surf and Heavy Rain in Hawaii, August 6 to 7, 20169 events
- Heavy Rain in Colorado, August 6, 20167 events
- Hail and Damaging Wind in Utah, August 6 to 7, 20161.75 in hail · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 6, 20163 events
- Damaging Winds in Virginia, August 6, 2016$10,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654900.